Refractory anaphylactic shock associated with ketoconazole treatment

Ping-Yen Liu, Cheng-Han Lee, Li Jen Lin, Jyh Hong Chen

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

OBJECTIVE: To report a rare but severe reaction of refractory anaphylactic shock with ketoconazole treatment-associated hypotensive episodes in an elderly patient. CASE SUMMARY: A 72-year-old woman received antifungal therapy for her almost completely occluded cornea infected with Candida albicans. She was initially prescribed oral ketoconazole 200 mg twice daily. She developed hypotension over the first 2 days of therapy (BP 136/82 mm Hg at baseline; 90/50 mm Hg on day 2). Severe hypotension (BP 90/49 mm Hg) unresponsive to fluid therapy or high-dose dopamine developed on day 4 of therapy. An invasive Swan-Ganz catheterization study showed a very low level of peripheral vascular resistance with high cardiac output index without clinical signs of infection. When laboratory tests showed a high level of plasma tryptase, anaphylactic redistribution shock was diagnosed. Her vital signs became more stable after treatment with hydrocortisone and epinephrine infusion. She was discharged in good condition after 24 hours of observation. DISCUSSION: As of December 2004, refractory anaphylactic shock resulting from ketoconazole use had not been reported. The events of hypotension were strongly associated with the intake of ketoconazole. The hemodynamic results obtained with Swan-Ganz catheterization were compatible with anaphylactic shock. The Naranjo probability scale showed a probable association of the adverse event with ketoconazole. CONCLUSIONS: Ketoconazole may cause severe anaphylactic shock even when taken orally. Invasive catheterization and elevated tryptase levels can provide important information in the management of anaphylactic shock.

Original languageEnglish
Pages (from-to)547-550
Number of pages4
JournalAnnals of Pharmacotherapy
Volume39
Issue number3
DOIs
Publication statusPublished - 2005 Mar 1

Fingerprint

Ketoconazole
Anaphylaxis
Swan-Ganz Catheterization
Hypotension
Tryptases
Vascular Resistance
Therapeutics
High Cardiac Output
Information Management
Vital Signs
Fluid Therapy
Candida albicans
Catheterization
Cornea
Epinephrine
Hydrocortisone
Dopamine
Hemodynamics
Observation
Infection

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

@article{5b2aaeb61e2f4716aa49ef18c87b5492,
title = "Refractory anaphylactic shock associated with ketoconazole treatment",
abstract = "OBJECTIVE: To report a rare but severe reaction of refractory anaphylactic shock with ketoconazole treatment-associated hypotensive episodes in an elderly patient. CASE SUMMARY: A 72-year-old woman received antifungal therapy for her almost completely occluded cornea infected with Candida albicans. She was initially prescribed oral ketoconazole 200 mg twice daily. She developed hypotension over the first 2 days of therapy (BP 136/82 mm Hg at baseline; 90/50 mm Hg on day 2). Severe hypotension (BP 90/49 mm Hg) unresponsive to fluid therapy or high-dose dopamine developed on day 4 of therapy. An invasive Swan-Ganz catheterization study showed a very low level of peripheral vascular resistance with high cardiac output index without clinical signs of infection. When laboratory tests showed a high level of plasma tryptase, anaphylactic redistribution shock was diagnosed. Her vital signs became more stable after treatment with hydrocortisone and epinephrine infusion. She was discharged in good condition after 24 hours of observation. DISCUSSION: As of December 2004, refractory anaphylactic shock resulting from ketoconazole use had not been reported. The events of hypotension were strongly associated with the intake of ketoconazole. The hemodynamic results obtained with Swan-Ganz catheterization were compatible with anaphylactic shock. The Naranjo probability scale showed a probable association of the adverse event with ketoconazole. CONCLUSIONS: Ketoconazole may cause severe anaphylactic shock even when taken orally. Invasive catheterization and elevated tryptase levels can provide important information in the management of anaphylactic shock.",
author = "Ping-Yen Liu and Cheng-Han Lee and Lin, {Li Jen} and Chen, {Jyh Hong}",
year = "2005",
month = "3",
day = "1",
doi = "10.1345/aph.1E465",
language = "English",
volume = "39",
pages = "547--550",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "3",

}

Refractory anaphylactic shock associated with ketoconazole treatment. / Liu, Ping-Yen; Lee, Cheng-Han; Lin, Li Jen; Chen, Jyh Hong.

In: Annals of Pharmacotherapy, Vol. 39, No. 3, 01.03.2005, p. 547-550.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Refractory anaphylactic shock associated with ketoconazole treatment

AU - Liu, Ping-Yen

AU - Lee, Cheng-Han

AU - Lin, Li Jen

AU - Chen, Jyh Hong

PY - 2005/3/1

Y1 - 2005/3/1

N2 - OBJECTIVE: To report a rare but severe reaction of refractory anaphylactic shock with ketoconazole treatment-associated hypotensive episodes in an elderly patient. CASE SUMMARY: A 72-year-old woman received antifungal therapy for her almost completely occluded cornea infected with Candida albicans. She was initially prescribed oral ketoconazole 200 mg twice daily. She developed hypotension over the first 2 days of therapy (BP 136/82 mm Hg at baseline; 90/50 mm Hg on day 2). Severe hypotension (BP 90/49 mm Hg) unresponsive to fluid therapy or high-dose dopamine developed on day 4 of therapy. An invasive Swan-Ganz catheterization study showed a very low level of peripheral vascular resistance with high cardiac output index without clinical signs of infection. When laboratory tests showed a high level of plasma tryptase, anaphylactic redistribution shock was diagnosed. Her vital signs became more stable after treatment with hydrocortisone and epinephrine infusion. She was discharged in good condition after 24 hours of observation. DISCUSSION: As of December 2004, refractory anaphylactic shock resulting from ketoconazole use had not been reported. The events of hypotension were strongly associated with the intake of ketoconazole. The hemodynamic results obtained with Swan-Ganz catheterization were compatible with anaphylactic shock. The Naranjo probability scale showed a probable association of the adverse event with ketoconazole. CONCLUSIONS: Ketoconazole may cause severe anaphylactic shock even when taken orally. Invasive catheterization and elevated tryptase levels can provide important information in the management of anaphylactic shock.

AB - OBJECTIVE: To report a rare but severe reaction of refractory anaphylactic shock with ketoconazole treatment-associated hypotensive episodes in an elderly patient. CASE SUMMARY: A 72-year-old woman received antifungal therapy for her almost completely occluded cornea infected with Candida albicans. She was initially prescribed oral ketoconazole 200 mg twice daily. She developed hypotension over the first 2 days of therapy (BP 136/82 mm Hg at baseline; 90/50 mm Hg on day 2). Severe hypotension (BP 90/49 mm Hg) unresponsive to fluid therapy or high-dose dopamine developed on day 4 of therapy. An invasive Swan-Ganz catheterization study showed a very low level of peripheral vascular resistance with high cardiac output index without clinical signs of infection. When laboratory tests showed a high level of plasma tryptase, anaphylactic redistribution shock was diagnosed. Her vital signs became more stable after treatment with hydrocortisone and epinephrine infusion. She was discharged in good condition after 24 hours of observation. DISCUSSION: As of December 2004, refractory anaphylactic shock resulting from ketoconazole use had not been reported. The events of hypotension were strongly associated with the intake of ketoconazole. The hemodynamic results obtained with Swan-Ganz catheterization were compatible with anaphylactic shock. The Naranjo probability scale showed a probable association of the adverse event with ketoconazole. CONCLUSIONS: Ketoconazole may cause severe anaphylactic shock even when taken orally. Invasive catheterization and elevated tryptase levels can provide important information in the management of anaphylactic shock.

UR - http://www.scopus.com/inward/record.url?scp=13944272574&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=13944272574&partnerID=8YFLogxK

U2 - 10.1345/aph.1E465

DO - 10.1345/aph.1E465

M3 - Article

C2 - 15701770

AN - SCOPUS:13944272574

VL - 39

SP - 547

EP - 550

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 3

ER -